Jump to content
BrintHellix

BrintHelix: Vortioxetine (Brintellix/Trintellix) withdrawal

Recommended Posts

BrintHellix

Hello everyone,

 

Short history:

I have a long history of On/Off misc. antidepressant use for various periods, icluding SSRIs & SNRIs and atypicals. In previous times, when I went off medication I didn't experience withdrawal but I guess that this bombardment of my brain with various chemicals left it scarred and vulnerable.

My first withdrawal occured when I went off 150mg of Effexor XR (Venlafaxine). I took it for only 2 months (July-August 2015) and I experienced withdrawal over the course of 6 months (September 2015 - February 2016), in which I was pretty much disabled and all I did was wait until things will get better.

 

Current state:

After a reoccurence of severe depression, I felt desperate and went back on antidepressants. The psychiatrist suggested Vortioxetine (Brintellix/Trintellix), a "brand new" drug.

I started from a dose of 5mg which I took for 1 week, then went up to 10mg which I took for 2 weeks, after that I went up to 15mg, severe itching ensued so I dropped back to 10mg. I stopped taking it after 1 week without tapering because Vortioxetine has a long half life. All in all, I took it for 4-5 weeks, and have been off it since August 2016.

About a week after discontinuing, a myriad of symptoms appeared: Tight muscles in head/traps/shoulders/stomach, hot flashes, extreme irritability and agitation, impaired cognition (no concentration, focus, memory etc...), anhedonia, no motivation, akathisia, jaw pain. In general, I feel like my brain has been fried.

Currently, I feel very confused and discouraged. Sometimes it seems that it's getting slightly better, sometimes I feel that no change occured and I'm still experiencing the symptoms in the same strength.

I haven't tried any other medications apart from Propranolol in an effort to reduce the akathisia but it didn't help.

I'm extremely hopeless, I cannot continue my life in this manner.

I will meet the psychiatrist in the next week to discuss reinstatement, although I feel it will be the final nail in my brain's coffin.

 

If anyone has any suggestions or can share his/her Vortioxetine experience I would be happy to hear.

 

Thanks

Share this post


Link to post
mammaP

Hi Brinthellix, welcome to SA. I am sorry to see that you are still suffering like this.  When you had a recurrence of severe depression before staring brintellix that would actually have been withdrawal from effexor still occurring.  People who stop drugs without tapering slowly enough are told that their illness has relapsed and they need the drugs for life to prevent future relapse. This is not the case, it is withdrawal which somes in windows and waves. The only drug that helps withdrawal is the drug that was withdrawn, After so long off it is possible that you will be sensitised and no longer tolerate it so if you do try it again  you will be best trying a very cery small amount to see if you will be ok with it. We don't recommend reinstatement after so long. I suspect that you are still suffering from all the different drugs, and especially effexor withdrawal. Your nervous system is working hard to regain homeostasis and you are improving which is a really good sign. Recovery tends to come in windows and waves, which is what you are describing. If you take good care of yourself like you would if you had a serious illness you will help your recovery.  I will get some info for you so that you can understand the process. 

 

What is withdrawal syndrome? 

http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/

 

Windows and waves

http://survivingantidepressants.org/index.php?/topic/82-the-windows-and-waves-pattern-of-stabilization/

 

Many people are helped by taking fish oil and magnesium

http://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/?view=findpost&p=100596&hl=magnesium

 

http://survivingantidepressants.org/index.php?/topic/1300-magnesium-natures-calcium-channel-blocker/

 

 

 

 

 

Share this post


Link to post
BrintHellix

Thank you for your reply mammaP,  I'll try the magnesium and fish oil. 

Share this post


Link to post
BrintHellix

Hi all,

I've been exploring the possibility of trying Biperiden or other anticholinergics in order to try and reduce my feelings of agitation, restlessness, and akathisia.

Does anyone here have experience using this as a "relief" drug?

Do you think I should suck it up and stay away from medicine until I get better?

 

Thanks

Share this post


Link to post
Altostrata

Welcome, Brint.

 

You're in unknown territory taking a drug like Biperiden. We haven't seen these drugs be helpful, but few people try them.

 

Please see 

 

Think of it this way: If your nervous system has been upset by going on and off drugs, would confronting it with another drug settle it down?

 

The tight muscles, hot flashes, etc. indicate you are indeed feeling the aftereffects of going off vortioxetine. Taking a little bit of it, maybe 1mg, might help. Do you have any left?

Share this post


Link to post
BrintHellix

Hi @Altostrata,

Regarding Biperiden - I'm pretty desperate so I'm considering all sorts of options.

I've got a pack of 10mg pills but cutting them into 1mg doses doesn't seem practicle. Also, I'm afraid of going back on Vortioxetine because it will basically restart my withdrawal in the best case or make my situation worse with adverse reactions. Damn meds.

Share this post


Link to post
Altostrata

Adverse effects are dosage-related, it's less likely you'll get adverse effects from a small dosage.

 

A little vortioxetine will not restart your withdrawal, it may reduce or eliminate the withdrawal symptoms. You'd stabilize on it for some months, then very carefully taper off by tiny amounts.

 

We can't advise you on Biperiden, sorry.

Share this post


Link to post
BrintHellix

Thanks @Altostrata

How can I take a dose of 1mg if the minimum is 5mg?

They don't sell a liquid version in my country. 

Do you think I should go back on 5mg?

Share this post


Link to post
BrintHellix

So I've gotten hold of a prescription for 5mg (the lowest dose), haven't taken anything yet. 

I really can't tell if I'm getting better. 

I'm thinking of taking 5mg for a few months so I can stabilize and take it from there but really scared of adverse effects or a worsening of the symptoms. 

Should I go back on it or should I keep waiting for things to get better?

Share this post


Link to post
mammaP

If it is vortioxetine tablets that you have, you can make a liquid with water. It is quite easy when you get used to it. You could dissolve one tablet and have 4 doses from it. The 5th dose would not be enough because too much will be lost with evaporation. You only took it for 4-5 weeks and had reactions because they increased the dose too high, that was a year ago so the starting dose will need to be very tiny in case you react again. 

 

This is the topic for tapering vortioxetine

http://survivingantidepressants.org/topic/10246-tips-for-tapering-vortioxetine-trintellix-brintellix/

 

Edited by mammaP

Share this post


Link to post
BrintHellix

I feel like my brain has been literally fried. Constantly agitated and unrelaxed, in a fog, no concentration or motivation, feeling like permanent damage has been done. 

Don't know what to do anymore, I don't feel like there is a point to continue living in this state. 

Share this post


Link to post
BrintHellix

I gave in. I couldn't take it anymore and went back on the minimal dose of 5mg. I'm hoping to stabilize and try again in a few months. 

Share this post


Link to post
ChessieCat
On 15/08/2017 at 6:06 PM, Altostrata said:

The tight muscles, hot flashes, etc. indicate you are indeed feeling the aftereffects of going off vortioxetine. Taking a little bit of it, maybe 1mg, might help.

 

These drugs are strong and it is generally suggested to try a very small dose when reinstating, especially after such a long time off a drug, such as 1mg as suggested by Altostrata (this site's owner).

 

Please read Post #1 of this topic:  About reinstating and stabilizing to reduce withdrawal symptoms

 

If you have only taken 1 or 2 doses of 5mg it will be okay to reduce it to 1mg.  The information was provided above to get a 1mg dose in the quoted post below.  mammaP also stated that your should start with a small dose.

 

On 23/08/2017 at 7:19 PM, mammaP said:

If it is vortioxetine tablets that you have, you can make a liquid with water. It is quite easy when you get used to it. You could dissolve one tablet and have 4 doses from it. The 5th dose would not be enough because too much will be lost with evaporation. You only took it for 4-5 weeks and had reactions because they increased the dose too high, that was a year ago so the starting dose will need to be very tiny in case you react again

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×